• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Crohns flare 5 months after surgery

http://www.crohnsforum.com/showthread.php?t=30720

Hi All

I don’t post here often however a brief history of my experience with crohns can be found in the link above.

I have a strictureplasty operation in September 2012 following about 2 years of partial obstructions and the symptoms that go along with it (mainly pain and bloating in the abdomen) – I had open surgery performed and I have a scar of about 10 inches on my lower abdomen. I had a superficial infection following the surgery and it took my wound about 15 weeks to fully close.

I was feeling amazing until the middle of December when I started to a mild pain in my lower right abdomen (my crohns is in my ileum) most days. Since the beginning of 2013 this has progressed into severe pain (some days), loose stools/diahorreha most days, mucus in stools and general tiredness.

I have been on varying doses of Azathioprine for 12 years, however i stopped taking this completely for 3 months after surgery in September on the advice of the surgeons. During my surgery no trace of inflamation/crohns was found to be present.

I saw my gastroentorologist this morning and he has put me on 9mg daily of Budesonide and I will be getting an MRI scan and colonoscopy within the next few weeks to try and diagnose more accurately.

What can I expect from Budesonide?
Do you think it sounds like i am having a flare or could my current symtoms be a complication of my surgery? I have not had a crohns flare for 11 years.

Many Thanks

Luke
 
The symptoms could be a flare or complications (though it would be fairly late for direct complications). The complications could be scar tissue formation causing further stricturing from the surgery, the formation of a fistula/abscess at the surgery site, or it could just be a general flare.

The budesonide is generally a low-side-effect drug. Because it is a local and not a systemic delivery for IBD, it tends to not have as many systematic and behavioral effects as other steroids.

Best of luck with the next round of diagnostics.
 
Thanks.

I was advised by the surgeon that I am a little early in recovery for another stricture to form but it could well be scar tissue. The way he described it was not as fully formed adhesions but little bands of scar tissue forming, dissapearing and reforming again causing tension and pain etc in the small bowel. But we shall see.

As for the Budesonide I have been reading that some experience more sever side effects than others so its just a case of wait and see what happens I think
 

David

Co-Founder
Staff member
Location
Naples, Florida
It unfortunately sounds like a flare to me. :( My guess is going off the azathioprine did it. Doing as well as you did on azathioprine, have they brought up the idea of going back on it?

One other theory though -- did they have you on a lot of antibiotics to try and get your wound to heal?
 
Budesonide (or Entocort) sounds like a good choice for the time being. It is good for controlling inflammation for pain on the right side and it has less side effects than prednisone. I was on Entocort for a few months along with 6 mp until the 6mp started to work.

I hope that your test results go well. Maybe your doctor will consider putting you back on azathioprine if your test results are good.
 
It unfortunately sounds like a flare to me. :( My guess is going off the azathioprine did it. Doing as well as you did on azathioprine, have they brought up the idea of going back on it?

One other theory though -- did they have you on a lot of antibiotics to try and get your wound to heal?


Thanks for the reply. Yes I have been back on Azathioprine since mid december now but my symptoms have still gradually worsened. I was taken off it initially as it obviously lowers immune response and the docs didnt want it interfereing with my recovery.

In terms of antibiotics I was on Amoxicillin for 2 lots of 14 days - so 28 days in total. orally. - what is your theory relating to the antibiotics?
 

David

Co-Founder
Staff member
Location
Naples, Florida
Azathioprine can take 3-6 months to get back to therapeutic levels so if it's a flare, it may be awhile yet before it starts to kick in.

My other theory is a possible C.Diff infection which people with IBD seem to be more susceptible to. I'd ask your doctor if ruling it out is a good idea. The location of your pain makes me think it's probably not, but it may be worth looking into and it's an easy test. Antibiotic usage increases the chance of C.Diff infection.

I'd also request a vitamin B12 test to make sure you're ok there.
 
Thanks, I will mention that in 2 weeks when I go back to the consultant.

I had a lot of different blood tests done yesterday, B12 included but I am not sure if CDiff was included so I will ask.

I understad your point about the Azathioprine and I am hoping that is the case and it will kick back in sonish as its done the job for 11 years or so.
 
I dont kniw why doctors do that, take people completely off their meds.. even after a surgery ur suppose to be on something. Its crazy how these people dont realise u have to be on some kind of medicine to keep u in remission.. i had surgeey also and went straight on a mild medicine till i was able to go back on humira. Been in remission almost two years soon
 
David

I'd like to correct my above post - I was actually given the antibiotic Metronidazole to treat my wound infection.

Would this make a difference in terms of CDiff being a theoretical diagnosis of what I am currently suffering from?

I have done a little bit of readign and see that Metronidazole can sometimes be used to treat CDiff?

Thanks again
 

David

Co-Founder
Staff member
Location
Naples, Florida
I'm not 100% sure, sorry. I know Metronidazole kills good bacteria as well as bad, but I don't know if it is implicated in increasing the chances of C.Diff or not. It'd be a conversation to have with your doctor.
 
Top